Alert archive / Louisiana / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 173, NWS New Orleans, LA
NWS New Orleans, LA issued this severe thunderstorm warning at Nov 27, 2003, 6:25 PM CST for Plaquemines Parish, Louisiana. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Nov 27, 2003, 6:25 PM CST (00:25 UTC)
- Expired
- Nov 27, 2003, 6:45 PM CST
- In force
- 20 min
- Issued by
- NWS New Orleans, LA
- Area
- Counties, with a storm outline in the text
County Plaquemines Parish, LA
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 00:00Z, 0.4 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 802 m above ground
- 0-6 km bulk shear
- 74 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 117 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KLIX 280025 SVRNEW LAC075-280045- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NEW ORLEANS LA 625 PM CST THU NOV 27 2003 THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... PLAQUEMINES PARISH IN SOUTHEAST LOUISIANA THIS INCLUDES THE CITY OF PORT SULPHUR * UNTIL 645 PM CST * AT 623 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER EMPIRE...OR ABOUT 6 MILES SOUTH OF PORT SULPHUR...MOVING EAST AT 40 MPH. SEVERE THUNDERSTORMS CAN CAUSE TORNADOES WITH LITTLE OR NO WARNING. THIS IS A DANGEROUS STORM WITH DAMAGING WINDS...STAY INDOORS AWAY FROM WINDOWS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE. LAT...LON 2949 8979 2931 8976 2935 8931 2956 8934 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 27, 1:15 PM CST, 5 hours 10 minutes earlier.
Area forecast discussion, Nov 27, 1:15 PM CST, 5 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
115 PM CST THU NOV 27 2003
EARLY THIS AFTERNOON WE HAVE A SURFACE LOW OVER SOUTHWESTERN
ARKANSAS WITH A COLD FRONT STRETCHING TO THE SOUTHWEST. ALOFT THERE
IS A SHORTWAVE ALONG THE TEXAS-OKLAHOMA BORDER AND A JET STREAK FROM
NORTHEASTERN MEXICO INTO SOUTHEASTERN LOUISIANA. THESE FACTORS WERE
LEADING TO WIDESPREAD SHOWERS AND THUNDERSTORMS FROM OFFSHORE
EASTERN TEXAS THROUGH SOUTHERN LOUISIANA INTO MISSISSIPPI AND
ALABAMA. THE AREA OF STORMS OVER SOUTHWESTERN LOUISIANA SHOULD
CONTINUE TO MOVE TO THE EAST-NORTHEAST AND AFFECT US FROM THE
MID-LATE AFTERNOON INTO THE EVENING.
THE ETA...GFS..AND NGM WERE IN FAIRLY GOOD AGREEMENT THIS
MORNING...ALTHOUGH AGAIN THE PROGRESSION OF THE SYSTEM IS SLOWER
THAN EARLIER RUNS. THE 500HPA TROUGH IS FORECAST TO STRETCH FROM
THE WESTERN GREAT LAKES INTO LOUISIANA BY FRIDAY MORNING AS AND THEN
INTO MISSISSIPPI AND ALABAMA BY FRIDAY EVENING. THE SURFACE LOW IS
FORECAST TO MOVE INTO WEST-CENTRAL MISSISSIPPI BY THIS
EVENING...THEN RACE NORTHEASTWARD INTO WEST VIRGINIA BY FRIDAY
MORNING. THE SURFACE COLD FRONT SHOULD PUSH INTO THE WESTERN
PORTION OF OUR AREA BY MIDNIGHT AND EAST OF OUR AREA AND COASTAL
WATERS FRIDAY MORNING. BEHIND THE FRONT WINDS SHOULD BE FAIRLY
STRONG...POSSIBLY REACHING GALE FORCE OVER THE COASTAL WATERS ON
FRIDAY. TEMPS WILL FALL AGAIN TO NEAR OR JUST BELOW FREEZING OVER
EAST-CENTRAL LOUISIANA AND SOUTHERN MISSISSIPPI SATURDAY AND SUNDAY
MORNINGS. THE NORTHERLY WINDS SHOULD KEEP THE AREA SOUTH OF LAKE
PONTCHARTRAIN CLOSER TO 40F.
BEGINNING SUNDAY AFTERNOON WE SHOULD SEE A TREND BACK TO NEAR
AVERAGE TEMPS WITH DIMINISHED WINDS.
PRELIMINARY NUMBERS...
MCB 47/57/29/56 8000 BTR 79/58/32/56 8000
MSY 54/59/39/57 8000 GPT 53/61/33/55 8000
.NEW...SMALL CRAFT ADVISORY KPQL TO THE ATCHAFALAYA RIVER OUT 60 NM
INCLUDING LAKES PONTCHARTRAIN AND MAUREPAS.
LA...NONE.
MS...NONE.
25Hazardous weather outlook, Nov 27, 4:40 PM CST, 1 hour 45 minutes before
LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-281200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEW ORLEANS LA 440 PM CST THU NOV 27 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST LOUISIANA AND EXTREME SOUTH AND COASTAL MISSISSIPPI. .DAY ONE...TONIGHT THUNDERSTORMS... SCATTERED TO NUMEROUS THUNDERSTORMS WILL CONTINUE DURING THE EVENING HOURS BEFORE DIMINISHING OVERNIGHT. ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS EVENING WITH THE MAIN THREAT BEING DAMAGING WINDS AND ISOLATED TORNADOES. FLOODING... A FLOOD WATCH IS IN EFFECT FOR MUCH OF SOUTHEAST LOUISIANA AND ALL OF EXTREME SOUTHWEST AND COASTAL MISSISSIPPI TONIGHT. LOCALLY HEAVY RAINFALL CAN BE EXPECTED DURING THE EVENING HOURS WITH AN ADDITIONAL TWO TO FOUR INCHES OF RAIN POSSIBLE IN LOCALIZED LOCATIONS. MARINE... SMALL CRAFT ADVISORY CONDITIONS WILL CONTINUE ACROSS THE COASTAL WATERS AND TIDAL LAKES WITH SOUTH TO SOUTHWEST WINDS OF 20 TO 25 KNOTS SHIFTING TO THE WEST LATE TONIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SMALL CRAFT ADVISORY CONDITIONS WILL CONTINUE ACROSS THE COASTAL WATERS AND TIDAL LAKES INTO SATURDAY BEFORE DIMINISHING. SMALL CRAFT ADVISORY CONDITIONS WILL AGAIN BE POSSIBLE MONDAY AND TUESDAY. OTHERWISE HAZARDOUS WEATHER CONDITIONS ARE NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS NOT REQUESTED AT THIS TIME. 25
The office that day
Everything else NWS New Orleans, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 27, 7:06 PM CST | Special Marine Warning | LIX | 84 min | |
| Nov 27, 7:06 PM CST | Special Marine Warning | LIX | 84 min |
Nearby
Severe Thunderstorm Warnings in Louisiana, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.